Here’s more information on NAC as an antidote to acetaminophen overdose (best-known tradename is Tylenol, but note that acetaminophen is often paired with other drugs).
emedicine work-up on “acetaminophen toxicity”, including the role of NAC as antidote:
• In the US: Acetaminophen is the drug most commonly ingested in overdoses and is a common co-ingestant. Acetaminophen-induced hepatic failure is the second leading cause of liver transplantation.
• Since the introduction of NAC, the mortality rate from APAP toxicity is low.However, in its Nov. 29, 2005 edition, The New York Times reported alarm among some in the healthcare community about a rise in acetaminophen poisoning in the US. NYBC replied in a letter to the Editor:
[We were] surprised that your article “Poisonings From a Popular Pain Reliever Are on the Rise” (Nov. 29, 2005) did not mention a readily available antidote for acute acetaminophen poisoning: N-acetylcysteine (NAC), a dietary supplement that costs just a few dollars. NAC has been studied and used as an antidote to acetaminophen overdose in Europe, and more recently in the US as well. It would be too bad if your article alerted people to the dangers of overdosing on this pain reliever without mentioning the wide availability and effectiveness of the antidote.
To conclude: we fear that this may be still another case of the prevalent bias in the US healthcare community against dietary supplements, dictated frequently by pharmaceutical companies’ lack of interest in promoting low-cost, low-margin supplements (as opposed to patentable and thus highly lucrative medications). The result: while in Europe acetaminophen poisoning risk is decreased by its usual pairing with NAC in drugs, in the US this pairing is less common, with the disastrous consequences outlined in The New York Times article.
See additional NAC information on the NYBC website: NAC -Pharmaceutical Grade.